Alert archive / Alabama / Wind Advisories in 2008

Wind Advisory 8, NWS Birmingham, AL

November 14, 200818 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Nov 14, 2008, 11:02 PM CST for 18 counties in Alabama. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Nov 14, 2008, 11:02 PM CST (05:02 UTC)
Expired
Nov 15, 2008, 2:00 AM CST
In force
3 hr
Issued by
NWS Birmingham, AL

Counties Bibb County, AL, Blount County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Marengo County, AL, Marion County, AL, Perry County, AL, Pickens County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 59 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
551 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KBMX 150502
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1102 PM CST FRI NOV 14 2008

...A STRONG COLD FRONT WILL MOVE ACROSS THE AREA THROUGH 2 AM...

.WINDY CONDITIONS WILL ACCOMPANY THE COLD FRONT WILL WIND GUSTS OF
30 TO 40 MPH POSSIBLE.

ALZ011>015-017-018-022>026-030>034-039-150800-
/O.NEW.KBMX.WI.Y.0008.081115T0502Z-081115T0800Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-PICKENS-
TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-SUMTER-GREENE-HALE-PERRY-
BIBB-MARENGO-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
CARROLLTON...TUSCALOOSA...BIRMINGHAM...HOOVER...COLUMBIANA...
PELHAM...ALABASTER...PELL CITY...MOODY...LIVINGSTON...EUTAW...
GREENSBORO...MOUNDVILLE...MARION...CENTREVILLE...DEMOPOLIS...
LINDEN
1102 PM CST FRI NOV 14 2008

...WIND ADVISORY IN EFFECT UNTIL 2 AM CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 2 AM CST SATURDAY. 

A STRONG COLD FRONT WILL SWEEP ACROSS THE NORTHWEST HALF OF CENTRAL
ALABAMA THROUGH 2 AM. NORTHWESTERLY WIND GUSTS OF 30 TO 40 MPH WILL
BE POSSIBLE FOR A VERY BRIEF DURATION...UP TO 10 MINUTES. THE WINDS
WILL THEN GUSTS BETWEEN 25 AND 30 MPH FOR ABOUT A HOUR OR SO BEFORE
SUBSIDING A BIT FURTHER.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS MORE THAN 20 MPH...OR
WIND GUSTS GREATER THAN 30 MPH...ARE EXPECTED. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE
OR LIGHTWEIGHT OUTDOOR OBJECTS.  REMEMBER...HIGH WINDS CAN BRING
DOWN TREE LIMBS...AND DISTRESSED OR DISEASED TREES. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Nov 14, 10:15 PM CST, 47 minutes earlier.

Area forecast discussion, Nov 14, 10:15 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1015 PM CST FRI NOV 14 2008

.UPDATE...TONIGHT DISCUSSION.

&&

.DISCUSSION...
INTERESTING EVOLUTION TO THAT EVER DIFFICULT SPLIT FLOW REGIME.
SUB-TROPICAL JET STREAM ENERGY HAS MOVED OVER THE REGION IN TWO
DISTINCT PIECES. ONE SHORT WAVE CURRENTLY MOVING OVER THE FLORIDA
PANHANDLE AND ANOTHER SHORT WAVE IN NORTHEAST ALABAMA...PER LATEST
WATER VAPOR. QUITE A BIT MORE LIGHTNING THAT ORIGINALLY ANTICIPATED
FOR NORTHERN COUNTIES. COMPACT SHORT WAVE LIFT AND ITS ASSOCIATED
SURFACE OPEN WAVE HAVE GENERALLY CLEARED CENTRAL ALABAMA TO THE
NORTHEAST. THE OPEN WAVE FRONT IS DEPICTED AS THE FINE LINE
CURRENTLY ON RADAR FROM ONEONTA...BIRMINGHAM...TO LINDEN. DRY AIR
ALOFT SPREADING IN FAST BEHIND THESE FEATURES AND OVERALL RAIN
INTENSITY AND COVERAGE WANING. NORTHERN STREAM UPPER LOW AND REAL
COLD FRONT ENTERING EAST CENTRAL MS AND WILL BLAST THROUGH MUCH OF
CENTRAL ALABAMA OVERNIGHT. WILL REDUCE POPS SOUTH AS MOISTURE AND
LIFT BECOME MORE LIMITED BUT LIGHTER RAIN SHOWERS SHOULD PREVAIL
ACROSS THE NORTHERN TWO THIRDS OF THE AREA. NOT MUCH MORE THUNDER
REALLY EXPECTED AS ENHANCED LIFT EXITS EASTWARD AND INSTABILITY
SLOWLY GOES AWAY. THE FRONT PUSHES THROUGH A GOOD PART OF THE AREA
AFTER MIDNIGHT...AND THE WINDS WILL BECOME GUSTY. A FEW GUST MAY
REACH 25 TO 35 MPH JUST BEHIND THE FRONT. BREEZY CONDITIONS CONTINUE
INTO SATURDAY AS THE NEW AIRMASS SETTLES IN.

SO FOR THE UPDATE...REMOVED MENTION OF HAZARDS IN THE HWO THE
REMAINDER OF THE EVENING. LOWERED POPS ACROSS SOUTHERN AREAS.
COVERED A BIT MORE OF THE AREA WITH GUSTY WINDS AS FRONT MOVES IN.
HAD A BRIEF MOMENT OF FOG EARLIER THIS EVENING...BUT BELIEVE THINGS
WILL STAY MIXED UP THE REMAINDER OF THE WAY TO PRECLUDE MENTION OF
ANY ADDITIONAL FOG. CHAOTIC WEATHER ALWAYS MEANS SOME ADJUSTMENTS TO
HOURLY GRIDS.

HAVE A GREAT NIGHT.

75

&&

.PREVIOUS DISCUSSION...TONIGHT THROUGH SATURDAY NIGHT.

TO SAY THE LEAST...RAIN PRODUCTION HAS BEEN A BIG DISAPPOINTMENT
THE PAST FEW DAYS. THERE WAS SOME HEAVY RAINFALL ACROSS EASTERN
BARBOUR COUNTY LAST NIGHT WHERE EUFAULA RECORDED ALMOST 4.5 INCHES.
LAST CHANCE FOR ANY APPRECIABLE RAINFALL WILL BE TONIGHT AS STRONG
COLD FRONT APPROACHES AREA. THERE HAS BEEN MINIMAL SHOWER ACTIVITY
UPSTREAM OF ALABAMA THIS AFTERNOON...BUT SHOWERS ARE STARTING TO
INCREASE ACROSS NORTHERN MISSISSIPPI IN ZONE OF INCREASING LARGE
SCALE ASCENT AHEAD OF SHORT WAVE TROF.  MODELS SHOW INCREASING MID
LEVEL LIFT ACROSS NORTH ALABAMA AS SHORT WAVE TROF MOVES CLOSER.
THIS SYSTEM WILL NOT BE A BIG RAINFALL PRODUCER...WITH AMOUNTS
LIKELY TO STAY UNDER ONE-HALF INCH MOST AREAS.

SURFACE FRONT WILL BE NEAR MONTGOMERY BY SUNRISE SATURDAY. THERE
WILL BE A NOT BE A DRAMATIC DROP IN TEMPERATURES RIGHT BEHIND
FRONT...BUT COLD AIR ADVECTION WILL BE STRONG ON SATURDAY WITH
TEMPERATURES REMAINING STEADY OR FALLING SATURDAY MORNING AS FRONT
PUSHES QUICKLY THROUGH CENTRAL ALABAMA. MID LEVELS WILL DRY OUT
QUICKLY SATURDAY MORNING BUT THERE WILL BE ENOUGH MOISTURE BELOW
850MB FOR COLD AIR TO SQUEEZE OUT SOME LIGHT RAIN OR SPRINKLES.
SATURDAY WILL BE A COLD AND WINDY DAY WITH NORTHWEST WINDS OF 10
TO 20 MPH. A LAKE WIND ADVISORY WILL LIKELY BE ISSUED IN LATER
FORECASTS. CLOUDS WILL HANG AROUND A GOOD PART OF THE DAY SATURDAY
BUT SHOULD ERODE FROM WEST TO EAST SATURDAY AFTERNOON AS THERMAL
TROF MOVES THROUGH SATURDAY NIGHT.

LONG TERM...SUNDAY THROUGH FRIDAY.

COLD WEATHER WILL HANG AROUND THROUGH SUNDAY WITH HIGHS MOSTLY IN
THE 50S...BUT ABUNDANT SUNSHINE AND WEAKER WINDS WILL MAKE IT FEEL
MORE COMFORTABLE. A QUICK WARM-UP ON MONDAY AS LOW LEVEL FLOW
BECOMES WESTERLY AHEAD OF NEXT COLD FRONT. THERE WILL BE A SERIES OF
FAST MOVING DRY COLD FRONTS NEXT WEEK WHICH WILL KEEP TEMPERATURES
BELOW AVERAGE.

58/ROSE

&&

.AVIATION...00Z TAF DISCUSSION.

COLD FRONT WILL CONTINUE TO PUSH EASTWARD OVERNIGHT WITH SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS ALREADY WEST OF INTERSTATE
65. MVFR CEILINGS ARE EXPECTED TO DEVELOP THROUGH THE REMAINDER
OF THE EVENING AND LAST THROUGH SATURDAY. THE SHOWERS SHOULD BE
COMPLETELY OUT OF THE AREA BY 12Z. WINDS ARE SOUTHERLY BUT WILL
TURN SHARPLY TO THE NORTHWEST AFTER FRONTAL PASSAGE WITH GUSTS TO
25 KTS POSSIBLE AFTER 15Z.

88

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Nov 14, 11:00 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 PM CST FRI NOV 14 2008

ALZ011>015-017>050-151230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1100 PM CST FRI NOV 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A STRONG COLD FRONT WILL MOVE THROUGH MUCH OF THE AREA OVERNIGHT.
WIND GUSTS UP TO 40 MPH ARE BRIEFLY POSSIBLE ALONG THE FRONT. AFTER
THE FRONT PASSES...WIND GUSTS WILL GENERALLY REMAIN BETWEEN 25 AND 30
MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A STRONG COLD FRONT WILL BLAST THROUGH THE REGION EARLY SATURDAY.
BRISK NORTHWEST WINDS BEHIND THE FRONT WILL GUSTS 25 TO 35 MPH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

75

In the hours before

Special weather statement, Nov 14, 7:11 PM CST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
711 PM CST FRI NOV 14 2008

ALZ024-150145-
JEFFERSON-
711 PM CST FRI NOV 14 2008

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY UNTIL 745 PM CST...

AT 711 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR NORTH JOHNS...OR 6 MILES WEST OF HUEYTOWN...MOVING
NORTHEAST AT 35 MPH.

WINDS UP TO 35 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  VALLEY CREEK.
  VALLEY CREEK BESSEMER.
  HUEYTOWN.
  MAYTOWN.
  MINOR.
  FORESTDALE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Nov 14, 7:12 PM CST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
712 PM CST FRI NOV 14 2008

ALZ023-150145-
TUSCALOOSA-
712 PM CST FRI NOV 14 2008

...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 745 PM
CST...

AT 710 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR MOUNTAINBROOK...OR 9 MILES SOUTHWEST OF
NORTHPORT...MOVING NORTHEAST AT 35 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MOUNTAINBROOK.
  OLIVER LOCK
DAM.
  UNIVERSITY OF ALABAMA.
  HOLT.
  HOLT LOCK
DAM.
  BROOKWOOD.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, Nov 14, 7:36 PM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
736 PM CST FRI NOV 14 2008

ALZ022-023-150200-
PICKENS-TUSCALOOSA-
736 PM CST FRI NOV 14 2008

...SIGNIFICANT WEATHER ALERT FOR PICKENS AND TUSCALOOSA COUNTIES
UNTIL 800 PM CST...

AT 731 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR CARROLLTON...MOVING NORTHEAST AT 40 MPH.

WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CARROLLTON.
  OWENS.
  NORTH PICKENS AIRPORT.
  GORDO.
  LUBBUB.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, Nov 14, 8:19 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
819 PM CST FRI NOV 14 2008

ALZ023-150245-
TUSCALOOSA-
819 PM CST FRI NOV 14 2008

...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 845 PM
CST...

AT 819 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES WEST OF SAMANTHA...OR 13 MILES NORTHEAST OF
GORDO...MOVING NORTHEAST AT 35 MPH.

WINDS UP TO 35 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MOORES BRIDGE.
  SAMANTHA.
  TURKEY CREEK AT TUSCALOOSA.
  WINDHAM SPRINGS.
  WHITSON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Nov 14, 9:08 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
908 PM CST FRI NOV 14 2008

ALZ018-020-026-150345-
CHEROKEE-ETOWAH-ST. CLAIR-
908 PM CST FRI NOV 14 2008

...SIGNIFICANT WEATHER ALERT FOR CHEROKEE...ETOWAH AND ST. CLAIR
COUNTIES UNTIL 945 PM CST...

AT 908 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF TABOR ROAD
TO ATTALLA...OR ALONG A LINE EXTENDING FROM 10 MILES EAST OF BOAZ TO
RAINBOW CITY...MOVING NORTHEAST AT 40 MPH.

WINDS UP TO 35 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CRUDUP.
  NORTHSIDE.
  TABOR ROAD.
  SLACKLAND.
  LEESBURG.
  WEISS DAM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Nov 14, 10:49 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1049 PM CST FRI NOV 14 2008

ALZ011>015-017-018-022>026-030>034-039-150700-
BIBB-BLOUNT-ETOWAH-FAYETTE-GREENE-HALE-JEFFERSON-LAMAR-MARENGO-
MARION-PERRY-PICKENS-SHELBY-ST CLAIR-SUMTER-TUSCALOOSA-WALKER-
WINSTON-
1049 PM CST FRI NOV 14 2008

...A STRONG COLD FRONT WILL MOVE ACROSS THE AREA THROUGH 2 AM...

A STRONG COLD FRONT WILL SWEEP ACROSS THE NORTHWEST HALF OF CENTRAL
ALABAMA THROUGH 2 AM. NORTHWESTERLY WIND GUSTS OF 30 TO 40 MPH WILL
BE POSSIBLE FOR A VERY BRIEF DURATION...5 TO 10 MINUTES. THE WINDS
WILL THEN GUSTS BETWEEN 25 AND 30 MPH FOR ABOUT A HOUR BEFORE
SUBSIDING EVEN FURTHER.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE
OR LIGHTWEIGHT OUTDOOR OBJECTS.  REMEMBER...HIGH WINDS CAN BRING
DOWN TREE LIMBS...AND DISTRESSED OR DISEASED TREES.

HIGH PROFILE VEHICLES SHOULD EXERCISE EXTRA CAUTION TRAVELING ON THE
ROADWAYS TONIGHT...ESPECIALLY TRAVELING IN AN NORTHEAST OF
SOUTHWEST DIRECTION.

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 3:53 AM CSTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more13 hr

Nearby

Wind Advisories in Alabama, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.